Hail, Meade
- When
- July 6, 5:05 PM MST
- Where
- Meade County, 2 mi N of Mud Butte
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.029, -102.880
A thunderstorm produced nickel sized hail near Mud Butte.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail near Mud Butte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 4:27 PM MST, 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Tue Jul 6 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 140 PM MDT Tue Jul 6 2021 Lift associated with an upper trough has mostly moved off to the southeast of the forecast area this afternoon, however isolated to scattered showers and thunderstorms will still occur over our south central South Dakota zones for a few more hours. Although MUCAPE has risen to around 1000J/KG over most of the forecast area, large scale subsidence with weak ridging between the departing upper trough and another upper trough currently over eastern Montana is limiting convective development to a few short-lived showers so far this afternoon. Shear and synoptic scale lift will increase as the next upper trough begins to affect the region this afternoon and tonight. Expect to see only isolated storms, however Large hail/damaging winds may occur with any supercells. On Wednesday, an upper ridge will build toward the area from the west with a return to warmer temperatures. Due to the large scale subsidence over the region, a relatively strong capping inversion will remain in place over the plains. The best chance of thunderstorms developing will be over the Black Hills late Wednesday afternoon. If storms do develop, the shear will be sufficient for a few supercells. Nocturnal convection is expected on the SD plains on Wednesday night, due to a developing 25-40kt low level jet enhancing theta-e advection. On Thursday, another thermal ridge will peak over the region with high temperatures ranging from about 5-10F warmer than average. Fairly quiet weather is expected during the day but some storms are possible again Thursday night, especially toward central SD. The best chances for more widespread showers and storms will occur on Friday and Saturday as an upper trough and cyclonic flow aloft will linger over the northern plains. Cooler temperatures will prevail on Saturday. Temperatures warm up again with on Sunday and Monday with limited TSRA chances. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 524 PM MDT Tue Jul 6 2021 Across northeast WY and the Black Hills region, isolated thunderstorms will develop and move through the area this evening and overnight, with isold severe storms possible. Widespread MVFR cigs will develop late tonight across the SD plains and spread NW, affecting KRAP toward 10Z. && .FIRE WEATHER... Issued at 140 PM MDT Tue Jul 6 2021 Elevated fire weather conditions are possible over northeastern Wyoming on Wednesday and Thursday due to low minimum relative humidity. Winds look modest so no headlines are expected to be needed. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...JC FIRE WEATHER...10
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 6 2021 SDZ001-012-WYZ054>058-071-071300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to marginally severe with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and a few thunderstorms will persist across a good portion of the area through the day, especially over and to the south and east of the Black Hills. The threat for severe storms is low, but a strong storm or two will small hail and gusty winds is possible, especially toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of disturbances and a passing cold front late week will bring near daily chances for showers and thunderstorms, especially from Wednesday night through Saturday. Severe thunderstorms are not expected at this time, but there is at least some potential for a few stronger storms Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 516 PM MDT Tue Jul 6 2021 SDZ027-029-074-062345- Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD- 516 PM MDT Tue Jul 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN FALL RIVER COUNTIES... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Cold Brook Reservoir, or 3 miles northeast of Hot Springs, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hot Springs, Buffalo Gap, Cold Brook Reservoir and Maverick Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4346 10354 4352 10350 4351 10322 4336 10340 TIME...MOT...LOC 2316Z 307DEG 12KT 4346 10343 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 1 N ZEONA 45.20N 102.92W
07/06/2021 E0.70 INCH PERKINS SD PUBLIC
&&
MOSEThe Rapid City radar (KUDX), 101 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963402.